10/19/2012 — Contaminated medications pose an enormous risk of harm to unsuspecting patients. The source of these contaminated medications may be “compounding pharmacies.” There have also been some reports that major pharmaceutical companies may be distributing contaminated medications as well.
The Centers for Disease Control and Prevention (CDC) report that more than 200 cases of fungal meningitis have been linked to an outbreak resulting from contaminated steroid medication. To date, cases have been reported in 10 states, and 19 deaths have been associated with the meningitis outbreak. In addition, a number of strokes have been reported.
As many as 13,000 patients may be at risk after having received an injection of the contaminated steroid. The injection is typically used to treat back pain.
The steroid, preservative-free methylprednisolone acetate, was manufactured by New England Compounding Center (NECC) in Framingham, Massachusetts. More than 17,000 single-dose vials of the steroid have been recalled. The company has also voluntarily ceased operations and has recalled all products manufactured and distributed from its Framingham facility. NECC is one of thousands that repackages or recombines medications. This is often done without regulation or supervision.
According to the CDC, the contaminated steroid has been shipped to facilities in Connecticut, as well as California, Florida, Georgia, Idaho, Illinois, Indiana, Maryland, Michigan, Minnesota, Nevada, New Hampshire, New Jersey, New York, North Carolina, Ohio, Pennsylvania, Rhode Island, South Carolina, Tennessee, Texas, Virginia, and West Virginia.
The 39 patients in Connecticut who may have received the contaminated steroid injections have been tested for meningitis. According a release issued by the state health department, these patients “had no concerning symptoms and did not require evaluation by their health care providers.” The patients were told to watch for symptoms, and to seek treatment if any of the symptoms develop.
Meningitis is an inflammation of the membranes covering the brain and spinal cord. Meningitis may be caused by bacteria or a virus. The meningitis caused by this contaminated medication is fungal meningitis.
The most common symptoms associated with fungal meningitis include:
- Slurred speech
- Dizziness or difficulty balancing
- Severe headache
- Stiff neck
- Photophobia, or sensitivity to light
- Muscle weakness or numbness
- Changes in personality
- Redness and/or swelling of the injection site